Prekchha Jha, MBBS1, Nishant Aggarwal, MBBS1, Inayat GIll, DO1, Atulkumar Patel, MD, FACG2 1Corewell Health, Royal Oak, MI; 2William Beaumont Hospital-Royal Oak, Royal Oak, MI
Introduction: Angiotensin converting enzyme inhibitors (ACE-I) are one of the most commonly prescribed anti-hypertensive medications. In 0.1 to 0.7% of cases, the use of this drug leads to accumulation of bradykinin causing increased vascular permeability and swelling. This often presents as angioedema most commonly affecting the face, mouth and upper airway. We present a very rare case of Lisinopril associated isolated small bowel angioedema
Case Description/Methods: A 47-year-old female presented with severe upper abdominal pain associated with nausea and vomiting. Physical examination was unremarkable. Labs were notable for mild leukocytosis with white blood cell count of 17.8 bil/L (normal 3.3-10.7 bil/L). Infectious workup including stool studies and fecal calprotectin were normal. Interestingly, she had been admitted one month prior for similar complaints. At that time, computed tomography (CT) revealed long segment enteritis involving ileum and part of jejunum for which she was treated with antibiotics. During the current presentation, repeat CT demonstrated persistent inflammatory changes involving jejunum and ileum as well as mild ascites. Detailed questioning revelated that her symptoms first began one week after starting Lisinopril. During her first hospitalization, Lisinopril was held which had led to symptomatic improvement. However, after discharge, she resumed Lisinopril which led to reoccurrence of same symptoms two weeks later. During the second admission, her symptoms had resolved after Lisinopril was discontinued. A subsequent MRI enterography showed resolution of inflammatory changes and mesenteric edema. She continues to do well. Given the temporal relation of her symptom occurrence and resolution along with associated imaging findings, her gastrointestinal symptoms were attributed to small bowel angioedema from lisinopril use.
Discussion: Isolated small bowel angioedema as a side effect of lisinopril is a very rare occurrence. It is often missed as a cause of abdominal pain which leads to unnecessary work-up and sometimes, high-risk surgical interventions. Though self- limiting, if ACE-I induced isolated angioedema is not diagnosed and managed early, continued use may lead to significant morbidity in affected patients
Figure: Mild bowel wall thickening and mucosal enhancement of the jejunum and ileum and small amount of ascites
Prekchha Jha indicated no relevant financial relationships.
Nishant Aggarwal indicated no relevant financial relationships.
Inayat GIll indicated no relevant financial relationships.
Atulkumar Patel indicated no relevant financial relationships.
Prekchha Jha, MBBS1, Nishant Aggarwal, MBBS1, Inayat GIll, DO1, Atulkumar Patel, MD, FACG2. P4173 - ACE Inhibitor-Associated Isolated Small Bowel Angioedema: A Rare Cause of Abdominal Pain, ACG 2023 Annual Scientific Meeting Abstracts. Vancouver, BC, Canada: American College of Gastroenterology.